Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 9, NWS Grand Rapids, MI

July 9, 20234 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 9, 2023, 12:37 PM EDT for 4 counties in Michigan. It took effect at Jul 10, 2023, 2:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2023, 12:37 PM EDT (16:37 UTC)
In effect from
Jul 10, 2023, 2:00 PM EDT
Expired
Jul 11, 2023, 6:49 AM EDT
In force
17 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

448 
WHUS43 KGRR 091637
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1237 PM EDT Sun Jul 9 2023

MIZ037-043-050-100045-
/O.NEW.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/
Mason-Oceana-Muskegon-
1237 PM EDT Sun Jul 9 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the south Monday
  afternoon, peaking from mid afternoon through early evening
  Grand Haven northward. The south side of piers will be most
  dangerous for swimming, including Grand Haven and Pere Marquette
  State Parks. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
9 follow-up statements
880 
WHUS43 KGRR 091937
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
337 PM EDT Sun Jul 9 2023

MIZ037-043-050-100345-
/O.CON.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/
Mason-Oceana-Muskegon-
337 PM EDT Sun Jul 9 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY
AFTERNOON THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the south 
  Monday afternoon, peaking from mid afternoon through early 
  evening Grand Haven northward. The south side of piers will be 
  most dangerous for swimming, including Grand Haven and Pere 
  Marquette State Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
340 
WHUS43 KGRR 100308
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1108 PM EDT Sun Jul 9 2023

MIZ037-043-050-101115-
/O.CON.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/
Mason-Oceana-Muskegon-
1108 PM EDT Sun Jul 9 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY
AFTERNOON THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the south Monday
  afternoon, peaking from mid afternoon through early evening
  Grand Haven northward. The south side of piers will be most
  dangerous for swimming, including Grand Haven State Park and
  Pere Marquette Park in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
002 
WHUS43 KGRR 100800
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
400 AM EDT Mon Jul 10 2023

MIZ037-043-050-101600-
/O.CON.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/
Mason-Oceana-Muskegon-
400 AM EDT Mon Jul 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS
AFTERNOON THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the south this
  afternoon, peaking from mid afternoon through early evening
  north of Grand Haven. The south side of piers will be most 
  dangerous for swimming, including Grand Haven State Park and 
  Pere Marquette Park in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
240 
WHUS43 KGRR 101449
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1049 AM EDT Mon Jul 10 2023

MIZ037-043-050-102300-
/O.CON.KGRR.BH.S.0009.230710T1800Z-230711T0300Z/
Mason-Oceana-Muskegon-
1049 AM EDT Mon Jul 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS
AFTERNOON THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 2 PM EDT this afternoon through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the south this
  afternoon, peaking from mid afternoon through early evening
  north of Grand Haven. The south side of piers will be most 
  dangerous for swimming, including Grand Haven State Park and 
  Pere Marquette Park in Muskegon.
.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
409 
WHUS43 KGRR 101647
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1247 PM EDT Mon Jul 10 2023

MIZ056-110100-
/O.EXB.KGRR.BH.S.0009.230710T1800Z-230711T1500Z/
Ottawa-
1247 PM EDT Mon Jul 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa county.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the south this
  afternoon, peaking from mid afternoon through early evening
  north of Holland. The south side of piers will be most dangerous
  for swimming, including Grand Haven State Park and Pere
  Marquette Park in Muskegon. The hazardous conditions will likely
  persist into Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-110100-
/O.EXT.KGRR.BH.S.0009.230710T1800Z-230711T1500Z/
Mason-Oceana-Muskegon-
1247 PM EDT Mon Jul 10 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the south this
  afternoon, peaking from mid afternoon through early evening
  north of Holland. The south side of piers will be most dangerous
  for swimming, including Grand Haven State Park and Pere
  Marquette Park in Muskegon. The hazardous conditions will likely
  persist into Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
087 
WHUS43 KGRR 101849
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
249 PM EDT Mon Jul 10 2023

MIZ037-043-050-056-110300-
/O.CON.KGRR.BH.S.0009.000000T0000Z-230711T1500Z/
Mason-Oceana-Muskegon-Ottawa-
249 PM EDT Mon Jul 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the south this 
  afternoon, peaking from mid afternoon through early evening 
  north of Holland. The south side of piers will be most 
  dangerous for swimming, including Grand Haven State Park and 
  Pere Marquette Park in Muskegon. The hazardous conditions will 
  likely persist into Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
478 
WHUS43 KGRR 110344
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1144 PM EDT Mon Jul 10 2023

MIZ037-043-050-056-111145-
/O.CON.KGRR.BH.S.0009.000000T0000Z-230711T1500Z/
Mason-Oceana-Muskegon-Ottawa-
1144 PM EDT Mon Jul 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT
TUESDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa and Muskegon counties.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph tonight
  will continue to produce 2 to 5 foot waves and dangerous
  currents. The south side of piers will be most dangerous for 
  swimming, including Grand Haven State Park and Pere Marquette 
  Park in Muskegon. The hazardous conditions will likely persist 
  into Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
407 
WHUS43 KGRR 110839
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
439 AM EDT Tue Jul 11 2023

MIZ037-043-050-056-111500-
/O.CON.KGRR.BH.S.0009.000000T0000Z-230711T1500Z/
Mason-Oceana-Muskegon-Ottawa-
439 AM EDT Tue Jul 11 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa and Muskegon counties.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will
  continue to produce 2 to 5 foot waves and dangerous currents.
  The south side of piers will be most dangerous for swimming,
  including Grand Haven State Park and Pere Marquette Park in
  Muskegon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
601 
WHUS43 KGRR 111049
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
649 AM EDT Tue Jul 11 2023

MIZ037-043-050-056-111200-
/O.CAN.KGRR.BH.S.0009.000000T0000Z-230711T1500Z/
Mason-Oceana-Muskegon-Ottawa-
649 AM EDT Tue Jul 11 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have diminished.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 7:35 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 7:35 AM EDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
735 AM EDT Sun Jul 9 2023

LATEST UPDATE...
Aviation

.SHORT TERM...(Today through Monday)
Issued at 329 AM EDT Sun Jul 9 2023

Low level inversion and moist boundary layer conditions are
promoting some patches of fog early this morning, particularly in
and near river valleys per the RGB nighttime fog/microphysics
channel.

A few sites such as FFX, MOP and RMY have recently reported 1/4
mile vsbys. The fog will not last too long after sunrise though as
it is quite shallow and should mix out quickly by 9 am or so.

Also some lingering clouds still around LAN and JXN as well
another patch approaching LDM which actually contains a few light
showers/sprinkles.

While a mainly dry/pleasant Sunday with sunshine and highs around
80 is still anticipated, troughing aloft and passage of another
shortwave could still support a few isolated showers, mainly
north of I-96 and east of the lake shadow this afternoon. The
primary risk, albeit quite low (15-20 pct), is around the Clare
and Mt Pleasant areas.

Brief period of shortwave ridging aloft moves in for tonight and
Monday and mainly clear skies are expected. H8 thermal ridge near
15C pokes in from the west Monday ahead of frontal boundary
dropping south into Upr MI and nrn WI, so a rather warm day with
highs in the middle 80s is anticipated.

.LONG TERM...(Monday night through Saturday)
Issued at 301 AM EDT Sun Jul 9 2023

The upper flow pattern during the long term will be characterized by
an upper low over Hudson Bay and general troughiness extending south
into the Great Lakes. As a result, we'll have a few opportunities
for rain next week.

The first chances comes Tuesday as a vort lobe rotates around the
upper low and pushes a cold front through the state. There is an
enhanced PWAT ribbon ahead of the front that jumps up to nearly 1.5
inches. Highest PoPs Tuesday will be north of I-96.

There is still some divergence of the operational models Wednesday.
The GFS has been most consistent recently and continues to show
showers/storms moving across the cwa Wednesday. The 00z ECMWF now
takes the rain south. However, ensemble members are more bullish on
rain Wednesday than the operational ECMWF. We'll continue with
likely PoPs then. It looks like the frontal boundary that moves
through Tuesday stalls south of the cwa and then a wave rides along
the front bringing in the showers/storms.

Friday night and Saturday could see more rain. Again the GFS is the
wetter of the models due to the presence of another wave rotating
around the Hudson Bay low and across the state. The ECMWF doesn't
show much of a wave.

Highs will be mostly in the 80s during the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 735 AM EDT Sun Jul 9 2023

Low stratus and fog causing areas of LIFR/VLIFR conditions early
this morning is expected to mix out quickly by 13Z. Then VFR
conditions will prevail the remainder of the day into tonight with
winds remaining under 10 kts.

&&

.MARINE...
Issued at 329 AM EDT Sun Jul 9 2023

Onshore lake breeze increasing to 10 to 15 knots this afternoon
otherwise light winds prevailing over the Lk MI nearshore this
morning and tonight.

2-5 ft waves and a moderate to high swim risk may develop on
Monday north of Whitehall as southerly flow increases ahead of a
cold front dropping down from the north. Those larger waves may
expand southward down the rest of the coast Monday night and
Tuesday as the cold front continues slipping southward.

Threat of thunderstorms will commence late Monday night north of
Whitehall as the cold front slowly approaches, expanding south
over the rest of Lk MI on Tuesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...Meade
LONG TERM...04
AVIATION...Meade
MARINE...Meade
Hazardous weather outlook, Jul 9, 4:20 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
420 AM EDT Sun Jul 9 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
420 AM EDT Sun Jul 9 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Patchy dense fog may reduce visibility in spots early this
morning before lifting by 9 am or so.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong thunderstorms are possible late Monday night and
Tuesday as a cold front drops south through the Great lakes
Region.

Thunderstorms are also possible on Wednesday. Locally heavy
rainfall may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-100830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
420 AM EDT Sun Jul 9 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves may become hazardous to boaters and swimmers
north of Whitehall on Monday.

A few strong thunderstorms are possible late Monday night and
Tuesday as a cold front drops south through the Great lakes
Region. Thunderstorms are also possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:46 PM EDTSmall Craft AdvisoryGRR42 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.